Limits...
Chemotherapy causes cancer! A case report of therapy related acute myeloid leukaemia in early stage breast cancer.

Aidan JC, Priddee NR, McAleer JJ - Ulster Med J (2013)

Bottom Line: Unfortunately multimodality treatment can come at a price, in particular therapy-related malignancies.This has importance in that patients must be made aware of this potential detriment from therapy and doctors must consider this diagnosis in those patients who are cancer survivors and presenting with health problems.We present a case report and brief overview of the literature regarding chemotherapy-induced acute myeloid leukaemia (AML) following therapy for early stage breast cancer.

View Article: PubMed Central - PubMed

Affiliation: Northern Ireland Cancer Centre, Belfast City Hospital, Lisburn Road. Belfast BT9 7AB.

ABSTRACT
Use of chemotherapy and radiotherapy in the adjuvant setting has improved survival for many patients with malignancy. Unfortunately multimodality treatment can come at a price, in particular therapy-related malignancies. This has importance in that patients must be made aware of this potential detriment from therapy and doctors must consider this diagnosis in those patients who are cancer survivors and presenting with health problems. We present a case report and brief overview of the literature regarding chemotherapy-induced acute myeloid leukaemia (AML) following therapy for early stage breast cancer.

Show MeSH

Related in: MedlinePlus

Mitotic figure (arrowhead) indicating high turnover rate of blast replication.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC3756867&req=5

fig02: Mitotic figure (arrowhead) indicating high turnover rate of blast replication.

Mentions: An initial bone marrow biopsy was inconclusive and a presumptive diagnosis of either Idiopathic Thrombocytopoenic Purpara (ITP) or drug-induced thrombocytopenia (DIT) was made. She was reviewed 6 months later by which time her platelet count was 30×109/L. She was lethargic and had a petechial rash. Repeat bone marrow biopsy showed dysplastic features with 5% blasts in keeping with myelodysplasia (Refractory Anaemia with Excess Blasts-1) and she was placed on close follow up. Following an episode of dental sepsis her peripheral blood film was examined and found to contain numerous myeloblast cells (Figure 1) and the presence of mitotic figures (Figure 2).Fig 1.


Chemotherapy causes cancer! A case report of therapy related acute myeloid leukaemia in early stage breast cancer.

Aidan JC, Priddee NR, McAleer JJ - Ulster Med J (2013)

Mitotic figure (arrowhead) indicating high turnover rate of blast replication.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC3756867&req=5

fig02: Mitotic figure (arrowhead) indicating high turnover rate of blast replication.
Mentions: An initial bone marrow biopsy was inconclusive and a presumptive diagnosis of either Idiopathic Thrombocytopoenic Purpara (ITP) or drug-induced thrombocytopenia (DIT) was made. She was reviewed 6 months later by which time her platelet count was 30×109/L. She was lethargic and had a petechial rash. Repeat bone marrow biopsy showed dysplastic features with 5% blasts in keeping with myelodysplasia (Refractory Anaemia with Excess Blasts-1) and she was placed on close follow up. Following an episode of dental sepsis her peripheral blood film was examined and found to contain numerous myeloblast cells (Figure 1) and the presence of mitotic figures (Figure 2).Fig 1.

Bottom Line: Unfortunately multimodality treatment can come at a price, in particular therapy-related malignancies.This has importance in that patients must be made aware of this potential detriment from therapy and doctors must consider this diagnosis in those patients who are cancer survivors and presenting with health problems.We present a case report and brief overview of the literature regarding chemotherapy-induced acute myeloid leukaemia (AML) following therapy for early stage breast cancer.

View Article: PubMed Central - PubMed

Affiliation: Northern Ireland Cancer Centre, Belfast City Hospital, Lisburn Road. Belfast BT9 7AB.

ABSTRACT
Use of chemotherapy and radiotherapy in the adjuvant setting has improved survival for many patients with malignancy. Unfortunately multimodality treatment can come at a price, in particular therapy-related malignancies. This has importance in that patients must be made aware of this potential detriment from therapy and doctors must consider this diagnosis in those patients who are cancer survivors and presenting with health problems. We present a case report and brief overview of the literature regarding chemotherapy-induced acute myeloid leukaemia (AML) following therapy for early stage breast cancer.

Show MeSH
Related in: MedlinePlus